In case of heartburn, pills can work as pain relievers and pain aggravating. There are some medicines like antacids which help in bringing your acid level under control and relieve you from that painful burning sensation experienced after drinking too many glasses of wine or eating that fried chicken. Yet there are other pills which you take for other health problem and are not related to heartburn in any way, they can make your condition worse or cause heartburn at the first place. So are you a victim of heartburn and is your medication a cause of concern for your condition? The following information about some medicines will help you figure out just that.
Ibuprofen products like Motrin and Advil are very popular medicines and their intake can increase the acid level in your stomach. Instead you can try taking acetaminophen (Tylenol) as it does not increase acid production.
Even taking a narcotic such as Percocet is helpful for your stomach than having six Motrin tablets a day. Though some narcotics can cause indigestion and be addictive, so it’s better to discuss your conditions your options with your health care provider.
There are several Osteoporosis drugs known as bisphosphonates and other blockbusters like ibandronate (Boniva), risedronate (Actonel) and alendronate (Fosamax) well known for causing heartburn.
There are many newer formulations in the market which if taken less frequently may not harm your stomach and would be easy on that. For example, Reclast is a drug that needs to be taken only once a year. If you are on a daily or weekly pill schedule, it is better to have your medicine first thing in the morning before eating or drinking anything. This can help in minimizing heartburn.
Blood pressure drugs
Medicines for blood pressure are known as calcium channel blockers. The beta blockers tend to relax the lower esophageal sphincter and allow the stomach acid to rise up into the esophagus and aggravate heartburn. If you too are facing this, you can discuss this with your doctor and look for alternatives to this. There are many blood pressure medicines in the market and you can easily switch.
Also known by the name of world’s wonder drug, Aspirin can be helpful in everything from headaches to heart attacks, but it too has a side-effect, it produces more acid in your stomach. Aspirin also causes formation prostaglandins, which forms a protective layer on the digestive system.
Sleeping pills and sedatives
Sleeping pills such as Valium (diazepam) are given to free you from anxiety and help you but along with that it also makes your esophageal sphincter to relax which automatically increases your acid level and cause heartburn. You are supposed to lie down and relax after taking these medicines but it does not help either as lying down can make the acid to rise.
Iron helps the body in the formation of red blood cells but it can also cause acid reflux. You can ask your doctor for alternative iron supplements or you can reduce its side effect by taking the medicine standing u or sitting down. Avoid taking medicine lying down.
There are some older tricyclic antidepressants such as imipramine or amitriptyline which can give rise to heartburn as they slow the process of emptying the stomach. If the stomach does not get empty with the expected speed then the food and acid stays there for too long increasing the chances of acid reflux and cause heartburn.
If talk about new antidepressants then they are more targeted towards the cause and cause less gastrointestinal problems.
Antibiotics which are used to treat common bacterial infections tend to cause you heartburn. One very good example of this is tetracycline. If you are a victim of heartburn and need to take an antibiotic, do not forget to ask your doctor for the one which is light on the stomach or if he can prescribe you an enteric-coated antibiotic.
Potassium supplements are often taken to bring your blood pressure under control but they tend to irritate the outer lining of esophagus and cause heartburn.
Every human is different, same way not every patient who is taking potassium is going to face heartburn. To minimize your chances of its side effects try taking this medicine sitting up and the n flushing it down with plenty of water. If you still feel the heartburn and not able to bear that, do talk with your doctor and ask him to prescribe you another alternative of blood pressure medicine or a slow-release enteric-coated version of potassium. This coating helps the medicine to get dissolved in your small intestine avoiding your stomach.